Format

Send to

Choose Destination
See comment in PubMed Commons below
Neuro Oncol. 2012 May;14(5):541-6. doi: 10.1093/neuonc/nos056. Epub 2012 Mar 6.

Severe sustained cholestatic hepatitis following temozolomide in a patient with glioblastoma multiforme: case study and review of data from the FDA adverse event reporting system.

Author information

1
Clinical Pharmacology and Toxicology, Charité Universitätsmedizin Berlin, Berlin, Germany.

Abstract

Glioblastoma multiforme (GBM) is the most frequent malignant brain tumor in adults. Its established first-line adjuvant treatment is radiotherapy in combination with temozolomide (TZM). Hematotoxicity is listed as a frequent adverse drug reaction in the US prescribing information and hepatotoxicity has been reported infrequently in the postmarketing period. We here present the case of a patient diagnosed with GBM who developed severe sustained cholestatic hepatitis following treatment with TZM. The cholestasis was not reversible after withdrawal of TZM during 6 months before the patient's death. Another 2 published case reports of sustained cholestasis following TZM treatment were identified; however, the sustained nature of cholestasis was not emphasized in these reports. Sixteen cases of cholestatic hepatitis/cholestasis associated with TZM were identified in the FDA spontaneous reporting system between 2007 and 2010. Information on the course of the cholestasis in these cases could not be retrieved. In the literature there are other published reports of hepatotoxicity associated with TZM that have reported reversibility upon withdrawal of the drug. Thus, TZM appears to cause different types of hepatotoxicity. Particular attention should be paid to sustained cholestasis as a very serious type of TZM-associated liver toxicity.

PMID:
22394496
PMCID:
PMC3337307
DOI:
10.1093/neuonc/nos056
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems Icon for PubMed Central
    Loading ...
    Support Center